Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 28, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 9, 2013, 9:36 PM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2013, 9:36 PM MDT (03:36 UTC)
- Expired
- Aug 9, 2013, 10:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 108 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2684 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
737 WUUS55 KMSO 100336 SVRMSO MTC029-047-089-100415- /O.NEW.KMSO.SV.W.0028.130810T0336Z-130810T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 936 PM MDT FRI AUG 9 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SANDERS COUNTY IN NORTHWEST MONTANA... SOUTHWESTERN FLATHEAD COUNTY IN NORTHWEST MONTANA... WESTERN LAKE COUNTY IN NORTHWEST MONTANA... * UNTIL 1015 PM MDT. * AT 926 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONEPINE...OR ABOUT 20 MILES WEST OF POLSON...AND WAS MOVING NORTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE...LONEPINE AND NIARADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4799 11500 4811 11467 4768 11436 4759 11460 TIME...MOT...LOC 0336Z 152DEG 15KT 4778 11462 $$ DICKERSON
1 follow-up statement
007 WWUS55 KMSO 100356 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 956 PM MDT FRI AUG 9 2013 MTC029-047-089-100405- /O.CAN.KMSO.SV.W.0028.000000T0000Z-130810T0415Z/ LAKE MT-SANDERS MT-FLATHEAD MT- 956 PM MDT FRI AUG 9 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FLATHEAD... EASTERN SANDERS AND WESTERN LAKE COUNTIES IS CANCELLED... THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER CONSIDERED SEVERE. HOWEVER HEAVY RAIN AND HALF INCH HAIL ARE STILL POSSIBLE WITH THIS STORM. LAT...LON 4799 11500 4811 11467 4768 11436 4759 11460 TIME...MOT...LOC 0355Z 152DEG 15KT 4785 11468 $$ DICKERSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:27 PM MDT, 7 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 2:27 PM MDT, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
227 PM MDT Fri Aug 9 2013
...Thunderstorms developing this afternoon...
.DISCUSSION...Scattered thunderstorms have begun to develop across
central Idaho and into southwest Montana. Storms will continue
to develop through the remainder of the afternoon and into the
evening before showing a decreasing trend in activity. The primary
concerns with these storms are: 1) Frequent lightning, 2) Strong
downdraft/outflow wind gusts, 3) Small hail (generally less than
1/2 inch in diameter, and 4) brief moderate to heavy rainfall.
Saturday through Sunday...The overall weather pattern will mot be
changing much through the weekend. The ridge of high pressure
will reside over the Northern Rockies. Moisture and instability
will be available for shower and thunderstorm development each day
with activity peaking during the afternoon and evening hours.
Storm coverage will be expanding northward involving northwest
Montana during this time frame.
Southwesterly flow during the beginning of the week will keep
temperatures near normal and chances for afternoon thunderstorms
in the forecast. By the middle of the week model guidance agree
that high pressure will again bring drier air and even warmer
temperatures into the end of next week. This high pressure should
also decrease the chances for thunderstorms Wednesday through
Friday.
&&
.AVIATION...Scattered thunderstorms will be impacting north-
central Idaho and west-central Montana through the remainder of
the afternoon and into the evening hours. The airfields most
impacted will be KSMN and KBTM with gusty winds, lightning, and
potential some small hail. This convective activity will be
decreasing after sunset, however, a few cells may linger well into
the night. Conditions will be more favorable across northwest
Montana where storms will likely be confined to the crest of the
Divide. Mountains will be partly obscured at times in clouds and
precipitation.
&&
.FIRE WEATHER...Thunderstorms have begun to develop across the
Nez Perce, Bitterroot, Beaverhead-Deerlodge National Forests and
will eventually make their way into the Clearwater N.F. shortly.
The Red Flag Warning for these forests remains in effect for
lightning and potential for new fire starts, plus strong
downdraft/outflow wind gusts with these storms until later this
evening.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 10 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Missoula/Bitterroot Valleys.
ID...RED FLAG WARNING until 9 PM PDT this evening Lower Hells
Canyon/Salmon River Region...Northern Clearwater
Mountains...Orofino/Grangeville Region.
RED FLAG WARNING until 10 PM MDT this evening Eastern Lemhi
County...Western Lemhi County.
RED FLAG WARNING until 5 AM PDT Saturday Southern Clearwater
Mountains.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Local storm report, Aug 9, 8:11 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
811 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG MISSOULA 46.87N 113.99W
08/09/2013 MISSOULA MT LAW ENFORCEMENT
"HUNDREDS" OF REPORTS OF TREES AND
POWERLINES DOWN ALL AROUND THE MISSOULA AREA
&&
IRIS SYSTEMLocal storm report, Aug 9, 8:14 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
814 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG CLINTON 46.77N 113.71W
08/09/2013 MISSOULA MT LAW ENFORCEMENT
"HUNDREDS" OF POWERLINES AND TREES DOWN ALL
AROUND THE CLINTON AREA.
&&
IRIS SYSTEMLocal storm report, Aug 9, 8:14 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
814 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG CLINTON 46.77N 113.71W
08/09/2013 MISSOULA MT LAW ENFORCEMENT
REPORTS OF POWERLINES AND TREES DOWN AROUND THE CLINTON
AREA.
&&
IRIS SYSTEMLocal storm report, Aug 9, 8:22 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
822 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HEAVY RAIN 2 S CLINTON 46.74N 113.71W
08/09/2013 M1.05 INCH MISSOULA MT TRAINED SPOTTER
HEAVY RAIN DURATION 30 MINUTES
&&
IRIS SYSTEMLocal storm report, Aug 9, 8:25 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
825 PM MDT FRI AUG 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN BONNER 46.87N 113.86W
08/09/2013 M0.85 INCH MISSOULA MT COCORAHS
HEAVY RAIN DURATION 30 MINUTES
&&
IRIS SYSTEMSpecial weather statement, Aug 9, 9:04 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 904 PM MDT FRI AUG 9 2013 MTZ001>003-043-100345- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION- 904 PM MDT FRI AUG 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...EASTERN SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 945 PM MDT... AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF WOODS BAY TO 13 MILES SOUTHWEST OF BIG ARM...AND MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...PROCTOR... LAKESIDE...SOMERS...LONEPINE...LAKE MARY RONAN AND NIARADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4782 11372 4740 11424 4779 11474 4815 11436 TIME...MOT...LOC 0303Z 127DEG 15KT 4797 11420 4767 11452 DICKERSON
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:32 PM MDT | Special Weather Statement | MSO | Ravalli | 28 min |
| Aug 9, 6:50 PM MDT | Special Weather Statement | MSO | Missoula | 40 min |
| Aug 9, 7:01 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 44 min |
| Aug 9, 7:26 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 34 min |
| Aug 9, 7:55 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 50 min |
| Aug 9, 8:02 PM MDT | Special Weather Statement | MSO | Missoula | 43 min |
| Aug 9, 8:22 PM MDT | Areal Flood Advisory | MSO | Granite | 53 min |
| Aug 9, 9:04 PM MDT | Special Weather Statement | MSO | Lake | 41 min |
| Aug 9, 9:11 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 49 min |
| Aug 9, 10:28 PM MDT | Special Weather Statement | MSO | Sanders | 62 min |
| Aug 10, 3:27 AM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Lewis and Clark, Missoula and 3 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.